Excessive Heat, Angelina
- When
- June 24, 10:00 AM CST to June 30, 7:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- ASOS
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
Increasingly warm and moist low-level southerly flow became enhanced along a retreating warm front as it advanced back north of the region on June 24th. Meanwhile, an upper level ridge of high pressure also expanded northeast from Mexico and into the Southern Plains and eventually right across the Ark-La-Tex region through the end of June.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Increasingly warm and moist low-level southerly flow became enhanced along a retreating warm front as it advanced back north of the region on June 24th. Meanwhile, an upper level ridge of high pressure also expanded northeast from Mexico and into the Southern Plains and eventually right across the Ark-La-Tex region through the end of June. As a result, afternoon temperatures climbed into the mid and upper 90s to near 100 degrees over these areas. When combined with the high humidity, heat indices ranged from 110-119 degrees from the June 24th through the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 9:29 AM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1029 AM CDT Sat Jun 24 2023
...New UPDATE...
.UPDATE...
Issued at 1015 AM CDT Sat Jun 24 2023
An upper-level ridge building east across the ArkLaTex will allow
for increased subsidence across much of the region, especially
across east and northeast Texas. Increased ridging aloft to
support hot temperatures in the mid 90s areawide with Tyler and
Lufkin forecast to approach 96 degrees today. Areas to the east
on the periphery of the ridge, including south Arkansas and north
Louisiana, can expect slightly cooler temperatures at or below 95
degrees today. However, weak disturbances riding south along the
periphery of the ridge could generate a few isolated thunderstorms
across the ArkLaMiss this afternoon. Despite the low coverage of
pops, any storms that do develop could be strong with small hail
and gusty winds possible.
A Heat Advisory remains in effect for the entire region today.
Went ahead and bumped up high temperatures a couple of degrees
based on trends. However, this adjustment had no impact on pushing
heat index values into Excessive Heat Warning criteria. Therefore,
no changes to the advisory needed at this time. /05/
&&
.SHORT TERM...
(Saturday through Sunday)
Issued at 318 AM CDT Sat Jun 24 2023
An upper level ridge centered over Northern Mexico will continue
to be the dominant synoptic feature in the short-term period. An
early morning MCS that's been advertised by several of the models
over the last couple of days, as so far, not come to fruition. A
thunderstorm complex attempted to develop across North and Central
Texas and also farther north into Oklahoma, but all of this
activity has rapidly dissipated during the early morning hours. A
remnant outflow boundary from this activity will likely travel
east-southeast into the CWA steered by the northwesterly flow
aloft. A few isolated showers or thunderstorms could develop along
this outflow during the morning, but better chances for convective
development will be this afternoon as the atmosphere becomes
strongly unstable over Northeast and North Central Louisiana. The
strongest storms could produce a threat for marginally severe
straight-line winds and large hail. The threat for severe weather
should diminish by late afternoon or early evening as any storms
that develop and the remnant outflow boundary move southeast out
of the CWA.
The center of the Northern Mexico ridge will drift northward
towards the Rio Grande today, which is way the better PoPs for
today should essentially "skip" over Northwest Louisiana. In
addition, the closer expansion of the upper ridge will result in
increased subsidence and another rise in daytime high
temperatures. The NBM continues to be too aggressive and too fast
with the warmup, especially in portions of East Texas south of
Interstate 20 that experienced rain in the last 24 hours. Cloud
cover associated with possible showers and thunderstorms over
Northeast and North Central Louisiana should also help keep
temperatures down a couple of degrees below the NBM in those
areas, as well. However, dewpoints will likely be in the lower to
middle 70s resulting in high humidity and heat index values
between 105 and 110 in most locations today. Therefore, a Heat
Advisory has been issued for the entire CWA.
The heat will continue to build into Sunday, especially with very
little in the way of cloud cover. Heat index values will also
climb, and Excessive Heat Warnings may be necessary once again
across a large portion of the area, if not areawide. Dry weather
should also return to nearly the entire Four State Area. Some of
the model guidance suggest a few isolated showers or thunderstorms
could brush far northern McCurtain County and adjacent portions
of Southwest Arkansas, but overall rain chances are quite low for
Sunday.
CN
&&
.LONG TERM...
(Sunday Night through Saturday)
Issued at 318 AM CDT Sat Jun 24 2023
By Sunday evening, upper ridging will still be parked across the
Southern Plains, with the center of the ridge across western Texas
and adjacent Northern Mexico. Our region will remain sandwiched
betwwen the ridge to our west and a deep trough extending out of the
Great Lakes region, southward into the Lower Mississippi Valley and
SE CONUS. But, the trough will start to deepen Sunday night, as a
closed low shifts eastward across the upper Midwest/Great Lakes
Region. This will push a cool front southward into the Southern
Plains and Lower Mississippi Valley. The upper ridge will likely
keep the front from making too much progress into region, with it
likely stalling just north of the Interstate 20 corridor. Models
continue to suggest that there could be some convection develop
along the front, so decided to add POPs to our zones along and north
of the I-20 corridor Sunday evening into early Monday morning before
daybreak. This mainly includes SE Oklahoma, extreme NE Texas, SW
Arkansas, and NE Louisiana. Current thinking is that convection will
develop along the front as it moves into SE Oklahoma and SW
Arkansas. The ridge should keep these storms out of our Texas zones,
except for portions of extreme NE Texas, with most of the activity
likely pushing southward into Ark-La-Miss region. As of now, models
suggest this convection will diminish just before daybreak Monday
morning. The forecast remains dry for Monday, but wouldn't be
shocked to see additional convection develop Monday
afternoon/evening near the boundary, as it starts to lift northward
as a warm front.
The warm front should lift out of the region by Monday night/early
Tuesday morning. The aforementioned upper ridge will start to build
back eastward on Tuesday, with the center of the ridge becoming
parked somewhere between the DFW area and Eastern Texas through the
end of next week. This will result in dry weather during this
period, along with the continuation of hot and humid conditions.
Expect morning lows in the mid to upper 70s daily during the long
term period, with afternoon highs eventually climbing from the upper
90s late weekend/early next week, into the triple digits by middle
and end of the upcoming work week. Heat Advisories will be needed
for at least portions of the region during the entire extended
period. Can't rule out Excessive Heat Warnings by the middle and end
of the upcoming work week, when afternoon temps are forecast to
climb into the triple digits areawide. /20/
&&
.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Sat Jun 24 2023
Satellite and terminal obs this morning reflecting a widespread
deck of mid to high level clouds across the airspace to start off
the 24/12z TAF period. Some limited areas of SKC/FEW250 are
present, mainly across the western and southwest terminals. VFR
should continue to prevail through the period, but already seeing
some spotty advection BR/FG trying to develop across the SW
terminals where brief clearing, and moisture presence remains
greatest with dew points in the mid to upper 70s. Not ruling out
quick dips to MVFR or even IFR depending on VSBY restriction and
CIG drop through sunrise. By the mid to late stages of the
package, early morning coverage should continue to thin out aloft.
Guidance looks to support a routine afternoon CU field around
050-060ft. Terminal winds will remain southerly, hovering between
5-10 kts. A return of the mid to high level coverage looks to be
in order by the end of the period. /RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 97 77 97 79 / 20 0 10 10
MLU 95 76 97 77 / 20 10 10 20
DEQ 95 74 96 74 / 20 10 10 20
TXK 97 78 96 77 / 20 10 10 20
ELD 94 74 96 75 / 20 10 10 20
TYR 96 77 97 79 / 10 0 0 0
GGG 96 77 97 79 / 10 0 0 10
LFK 97 76 98 78 / 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...05
LONG TERM....20
AVIATION...53Hazardous Weather Outlook National Weather Service Shreveport LA 548 AM CDT Sat Jun 24 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-251100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 548 AM CDT Sat Jun 24 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Can't rule out an isolated shower or thunderstorm across the area this afternoon. Otherwise, expect hot and humid conditions across the region, with highs in the mid 90s. The combination of temperatures and humidity will lead to heat indices between 105 to 110 degrees. Therefore, a Heat Advisory is in effect from 10 AM to 7 PM this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for showers and thunderstorms will return again late Sunday night into early Monday morning. However, overall daily rain chances will decrease throughout the upcoming work week, as upper ridging builds over the region. Heat will become the primary concern as high temperatures will be pushing triple digits. Heat advisories and/or Excessive Heat Warnings are likely during this period. The risk of heat related illness will be possible, so taking proper heat related safety measures will be crucial. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 20
Preliminary Local Storm Report
National Weather Service Shreveport LA
858 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tstm Wnd Dmg 1 W Henderson 32.16N 94.81W
06/23/2023 Rusk TX Emergency Mngr
Power lines and large tree limbs down in the
city of Henderson.
&&
mayeauxPreliminary Local Storm Report
National Weather Service Shreveport LA
859 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg 1 NNW Mount Enterprise 31.92N 94.68W
06/23/2023 Rusk TX Emergency Mngr
Roofs off carports and sheds in Mount
Enterprise Texas.
&&
mayeauxPreliminary Local Storm Report
National Weather Service Shreveport LA
902 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Tstm Wnd Dmg 8 SSW Beckville 32.14N 94.52W
06/23/2023 Panola TX Law Enforcement
Trees and power lines down on county road
186.
&&
mayeauxThe national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114934, 1114935, 1114936, 1114938, 1114943, 1114944, 1114945, 1114946, 1114947, 1114948, 1114949, 1114950, 1114951, 1114952, 1114953, 1114954, 1114955, 1114956, 1114957, 1114958, 1114959.